Alert archive / Montana / High Wind Warnings in 2024
High Wind Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this high wind warning at Feb 24, 2024, 1:06 PM MST for 4 counties in Montana; Lemhi County, Idaho. It took effect at Feb 25, 2024, 2:00 PM MST. It was in force for 21 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 24, 2024, 1:06 PM MST (20:06 UTC)
- In effect from
- Feb 25, 2024, 2:00 PM MST
- Expired
- Feb 26, 2024, 11:00 AM MST
- In force
- 21 hr
- Issued by
- NWS Missoula, MT
Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 12:30 AM MST | NON-TSTM WND GST 59 | 1 S Warm Springs, MT | |
| Feb 26, 1:30 AM MST | NON-TSTM WND GST 43 | Garrison, MT | Mesonet station MTGAR Garrison (MT DOT). |
| Feb 26, 1:51 AM MST | NON-TSTM WND GST 43 | 6 Se North Fork, ID | Mesonet station KRCI1 Kriley Creek Raws. |
| Feb 26, 2:24 AM MST | NON-TSTM WND GST 59 | 3 Nne Garrison, MT | |
| Feb 26, 4:36 AM MST | NON-TSTM WND GST 47 | 3 Sw Salmon, ID | Mesonet station SMYI1 Salmon. |
| Feb 26, 4:45 AM MST | NON-TSTM WND GST 46 | 9 Nne Divide, MT | Sustained wind 35 mph. |
| Feb 26, 6:30 AM MST | NON-TSTM WND GST 67 | 2 Ese Gilmore, ID | ITD82 Gilmore Summit sensor on Highway 28. It reported a sustained wind of 44 mph out of the west-southwest. |
| Feb 26, 7:00 AM MST | SNOW 2.2 | 3 Wnw West Valley, MT | Cocorahs station MT-DL-1 7 NW Anaconda. |
| Feb 26, 7:08 AM MST | SNOW 6 | 4 N Georgetown, MT | 24 hour snowfall. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1900 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189 WWUS75 KMSO 242006 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 106 PM MST Sat Feb 24 2024 IDZ009-010-252015- /O.UPG.KMSO.HW.A.0001.240225T1900Z-240226T1900Z/ /O.NEW.KMSO.HW.W.0001.240226T0000Z-240226T2100Z/ Western Lemhi County-Eastern Lemhi County- 106 PM MST Sat Feb 24 2024 ...HIGH WIND WARNING IN EFFECT FROM 5 PM SUNDAY TO 2 PM MST MONDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. Total snow accumulations 1 to 3 inches in the valleys and up to 12 inches in the mountains. * WHERE...Eastern Lemhi County and Western Lemhi County. * WHEN...From 5 PM Sunday to 2 PM MST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds and heaviest snowfall will be during the morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MTZ007-252015- /O.UPG.KMSO.HW.A.0001.240225T1900Z-240226T1900Z/ /O.NEW.KMSO.HW.W.0001.240225T2100Z-240226T1800Z/ Butte/Blackfoot Region- 106 PM MST Sat Feb 24 2024 ...HIGH WIND WARNING IN EFFECT FROM 2 PM SUNDAY TO 11 AM MST MONDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph expected. Total snow accumulations 1 to 3 inches in the valleys and up to 12 inches in the mountains. * WHERE...Butte/Blackfoot Region. * WHEN...From 2 PM Sunday to 11 AM MST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds and heaviest snowfall will be during the late overnight hours into the morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IDZ007-008-252015- /O.NEW.KMSO.WI.Y.0001.240225T2100Z-240226T1800Z/ Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region- 1206 PM PST Sat Feb 24 2024 ...WIND ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 10 AM PST MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph expected. Total snow accumulations trace to 3 inches in the valleys and 2 to 6 inches in the higher elevations including Whitebird summit. * WHERE...Lower Hells Canyon/Salmon River Region and Orofino/Grangeville Region. * WHEN...From 1 PM Sunday to 10 AM PST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds and heaviest snowfall will be during the overnight hours into the morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ003-252015- /O.NEW.KMSO.WI.Y.0001.240225T2100Z-240226T1500Z/ Flathead/Mission Valleys- 106 PM MST Sat Feb 24 2024 ...WIND ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 8 AM MST MONDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. Total snow accumulations up to 2 inches. * WHERE...Flathead/Mission Valleys. * WHEN...From 2 PM Sunday to 8 AM MST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ005-252015- /O.NEW.KMSO.WI.Y.0001.240225T2100Z-240226T1800Z/ Missoula/Bitterroot Valleys- 106 PM MST Sat Feb 24 2024 ...WIND ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 11 AM MST MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. Total snow accumulations up to 2 inches. * WHERE...Missoula/Bitterroot Valleys. * WHEN...From 2 PM Sunday to 11 AM MST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
852 WWUS75 KMSO 251826 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1126 AM MST Sun Feb 25 2024 MTZ007-261800- /O.CON.KMSO.HW.W.0001.240225T2100Z-240226T1800Z/ Butte/Blackfoot Region- 1126 AM MST Sun Feb 25 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST MONDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph expected. Total snow accumulations 1 to 3 inches in the valleys and up to 12 inches in the mountains. * WHERE...Butte/Blackfoot Region including Interstate 90 between Bearmouth and Homestake Pass. * WHEN...Until 11 AM MST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds and heaviest snowfall will be during the late overnight hours into the morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IDZ009-010-262100- /O.CON.KMSO.HW.W.0001.240226T0000Z-240226T2100Z/ Western Lemhi County-Eastern Lemhi County- 1126 AM MST Sun Feb 25 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM MST MONDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. Total snow accumulations 1 to 3 inches in the valleys and up to 12 inches in the mountains. * WHERE...Eastern Lemhi County and Western Lemhi County. * WHEN...From 5 PM this afternoon to 2 PM MST Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds and heaviest snowfall will be during the morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IDZ007-008-261800- /O.CON.KMSO.WI.Y.0001.240225T2100Z-240226T1800Z/ Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region- 1026 AM PST Sun Feb 25 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph expected. Total snow accumulations trace to 3 inches in the valleys and 2 to 6 inches in the higher elevations including Whitebird summit. * WHERE...Lower Hells Canyon/Salmon River Region and Orofino/Grangeville Region. * WHEN...Until 10 AM PST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds and heaviest snowfall will be during the overnight hours into the morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ003-261500- /O.CON.KMSO.WI.Y.0001.240225T2100Z-240226T1500Z/ Flathead/Mission Valleys- 1126 AM MST Sun Feb 25 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST MONDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. Total snow accumulations up to 2 inches. * WHERE...Flathead/Mission Valleys. * WHEN...Until 8 AM MST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ005-261800- /O.CON.KMSO.WI.Y.0001.240225T2100Z-240226T1800Z/ Missoula/Bitterroot Valleys- 1126 AM MST Sun Feb 25 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. Total snow accumulations up to 2 inches. * WHERE...Missoula/Bitterroot Valleys. * WHEN...Until 11 AM MST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
939 WWUS75 KMSO 261453 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 753 AM MST Mon Feb 26 2024 MTZ003-261600- /O.EXP.KMSO.WI.Y.0001.000000T0000Z-240226T1500Z/ Flathead/Mission Valleys- 753 AM MST Mon Feb 26 2024 ...WIND ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING... $$ IDZ009-010-262100- /O.CON.KMSO.HW.W.0001.000000T0000Z-240226T2100Z/ Western Lemhi County-Eastern Lemhi County- 753 AM MST Mon Feb 26 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Eastern Lemhi County and Western Lemhi County. * WHEN...Until 2 PM MST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MTZ007-261800- /O.CON.KMSO.HW.W.0001.000000T0000Z-240226T1800Z/ Butte/Blackfoot Region- 753 AM MST Mon Feb 26 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Butte/Blackfoot Region. * WHEN...Until 11 AM MST this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IDZ007-008-261800- /O.CON.KMSO.WI.Y.0001.000000T0000Z-240226T1800Z/ Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region- 653 AM PST Mon Feb 26 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...West winds 15 to 25 mph with gusts up to 30 mph. * WHERE...Lower Hells Canyon/Salmon River Region and Orofino/Grangeville Region. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MTZ005-261800- /O.CON.KMSO.WI.Y.0001.000000T0000Z-240226T1800Z/ Missoula/Bitterroot Valleys- 753 AM MST Mon Feb 26 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...West winds 15 to 25 mph with gusts up to 35 mph. * WHERE...Missoula/Bitterroot Valleys. * WHEN...Until 11 AM MST this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
681 WWUS75 KMSO 261740 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1040 AM MST Mon Feb 26 2024 IDZ009-010-261845- /O.CAN.KMSO.HW.W.0001.000000T0000Z-240226T2100Z/ Western Lemhi County-Eastern Lemhi County- 1040 AM MST Mon Feb 26 2024 ...HIGH WIND WARNING IS CANCELLED... $$ MTZ007-261845- /O.EXP.KMSO.HW.W.0001.000000T0000Z-240226T1800Z/ Butte/Blackfoot Region- 1040 AM MST Mon Feb 26 2024 ...HIGH WIND WARNING WILL EXPIRE AT 11 AM MST THIS MORNING... $$ IDZ007-008-MTZ005-261845- /O.EXP.KMSO.WI.Y.0001.000000T0000Z-240226T1800Z/ Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region- Missoula/Bitterroot Valleys- 1040 AM MST Mon Feb 26 2024 /940 AM PST Mon Feb 26 2024/ ...WIND ADVISORY WILL EXPIRE AT 11 AM MST /10 AM PST/ THIS MORNING... $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this high wind warning went out at Feb 24, 1:50 AM MST, 11 hours 16 minutes earlier.
Area forecast discussion, Feb 24, 1:50 AM MST, 11 hours 16 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
150 AM MST Sat Feb 24 2024
.DISCUSSION...Northwesterly flow today will cause a few mountain
showers across the region through Sunday, ahead of a much more
rigorous storm system set to impact the Northern Rockies late
Sunday through the middle of the week.
Confidence continues to increase in a powerful winter storm that
will bring abundant and much needed snowfall to the mountain
ranges across north central Idaho and western Montana. Three day
snowfall total estimates continue to be in the one to two foot
range for elevations of 5000 feet and higher across the bulk of
the Northern Rockies Sunday evening through Tuesday night, with
lingering light snow continuing into Wednesday. Strong upper level
winds will cause fantastic conditions for orographic snow in the
mountains, while lower elevations will miss out on appreciable
snowfall due to downsloping effects from the strong winds. Light
precipitation is possible, yes, but high snow amounts are unlikely
for valleys as a result.
Strong winds up to 60 mph in mountainous terrain, combined with
moderate to heavy snowfall, will create dangerous backcountry
conditions above 5000 feet. Even at lower elevations down to 4000
feet, expect gusty winds and snow to create periods of difficult
travel, particularly over area mountain passes. For most valley
locations, wind speeds of 20 to 40 mph range with gusts up to 45
mph will occur early Monday morning through Monday evening.
In addition, conditions will be ripe for the development of snow
squalls Monday, which can cause intense snowfall rates resulting
in rapidly dropping visibility and quickly degrading travel
conditions. As of now, the area that has the best potential to
experience snow squall activity continues to be southwest
Montana into Lemhi County, ID.
Snow and winds will taper off on Wednesday, but may not
completely end in the mountainous terrain. Lingering accumulations
above 4500 feet are likely through Thursday before another wintry
storm system impacts our region. This storm looks to last into
next weekend, producing additional cold, snowy, and windy
conditions.
&&
.AVIATION...VFR conditions with breezy conditions are expected
today. Clouds will increase and a few showers will be possible,
mainly in the mountains of northwest Montana, possibly down to
valley floors including GPI.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch from Sunday evening through Monday evening
for Bitterroot/Sapphire Mountains.
High Wind Watch from Sunday afternoon through Monday morning for
Butte/Blackfoot Region.
Winter Storm Watch from Sunday afternoon through Monday
afternoon for Kootenai/Cabinet Region...Lower Clark Fork
Region...Potomac/Seeley Lake Region...West Glacier Region.
ID...Winter Storm Watch from Sunday evening through Monday evening
for Northern Clearwater Mountains...Southern Clearwater
Mountains.
High Wind Watch from Sunday afternoon through Monday morning for
Eastern Lemhi County...Western Lemhi County.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 12:44 PM MST | Winter Storm Warning | MSO | Flathead, Granite, Lake, Lincoln, Mineral, Missoula and 3 more | 49 hr |
| Feb 24, 1:06 PM MST | Wind Advisory | MSO | Flathead, Lake, Missoula, Ravalli, Sanders | 46 hr |
Nearby
High Wind Warnings in Montana, 2024High Wind Warnings in Idaho, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.